Article Text

PDF

Nocturnal convulsions and insulin-induced hypoglycaemia in diabetic patients.
  1. B. M. Fisher,
  2. B. M. Frier
  1. Diabetic Department, Gartnavel General Hospital and Western Infirmary, Glasgow, UK.

    Abstract

    Convulsions may occur as a consequence of insulin-induced hypoglycaemia. We report three patients with insulin-dependent diabetes, who presented with generalized tonic-clonic seizures associated with nocturnal hypoglycaemia. None of the patients had experienced hypoglycaemia during waking hours and the convulsions were mistakenly diagnosed as idiopathic epilepsy. Recognition of the possible hypoglycaemia aetiology of these convulsions permitted appropriate alteration of the insulin regimens with no recurrence of convulsions. In one case, the seizure was associated with bilateral fractures of the neck of the humerus. Unrecognized hypoglycaemia should be considered as a possible cause of convulsions in insulin-dependent diabetic patients.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.